Hail, Cerro Gordo
- When
- May 13, 2:46 AM CST
- Where
- Cerro Gordo County, 2 mi S of Mason City
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.117, -93.200
A strong cold front was moving southeast across the state during the morning of the 13th. Temperatures were in the 40s just northwest of the front, with upper 60s to the southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front was moving southeast across the state during the morning of the 13th. Temperatures were in the 40s just northwest of the front, with upper 60s to the southeast. Dew points were in the mid 60s ahead of the front as well. An MCC developed over Kansas into southeast Nebraska and spread northeast. Thunderstorms erupted in the wake of the cold front ahead of the spreading MCC. Nickel size hail fell over the south side of Mason City as one of the cells moved through. Thunderstorms continued to develop during the early morning. As the storms moved through Wayne County, nickle size hail fell on the town of Lineville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 12, 2:46 PM CST, 12 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT WED MAY 12 2004 .SHORT TERM...TNGT THRU FRI NGT PCPN AND TEMPS WL BE SGFNT CONCERNS FOR NEXT FEW DAYS. CURRENT SITUATION HAS ELONGATED SHRT WV TROF TIED INTO LARGER CIRCULATION OVER SRN CANADA APCHG MS RVR VLY. PARENT LG WV TROF IS STILL WELL UPSTREAM HWVR OVR RCKYS. THIS SYS WL CONT TO ENERGIZE FNTL SYS 19Z SFC ANLYS PLACES FM TX PNHDL THRU CNTRL IA TWRD TWIN CITIES. STG THERMAL GRADIENT AND MSTR CNVGNC ALG BNDRY WITH MLCAPES AHD OF FNT UNCAPPED AT 1000-1500 J/KG. DEEP SHEAR MINIMAL HWVR SO DO NOT XPC MORE ORGANIZATION THAN WE HAVE SEEN WHICH IS NOT MUCH. WL KEEP LIKELY MENTION GOING THIS EVE NE WITH CHCS ELSEWHERE E OF FNT....DROPPING TO CHCS SE AFT LOSS OF HEATING. SPC HAS CLRD ALL BUT ONE OF OUR COUNTIES ATTM...BREMER...AND WL DUMP THAT ONE AT ISSUANCE TIME IF THEY HAVE NOT ALREADY. ATTENTION TURNS WWD OVNGT AND INTO TMRW. ETA/GFS ARE SIMILAR WITH MANY FEATURES...BUT HAVE LEANED TWRD ETA WHICH APPRS TO SUFFER FM LESS FEEDBACK. DEEP UVM INCRS AS TROF EJECTS AIDED BY DVRGNC IN RIGHT ENTRANCE RGN AND QG FORCING...AND LASTS TIL TROF FINALLY MOVES PAST EARLY FRI. ISENT LIFT AND FRONTOGENETICAL FORCING ALSO INCR TNGT PUSING ACRS NWRN PTNS THU. LOW LVL CNVGNC ALG FNT THRU SERN IA AND DEEPER MSTR MAY PRODUCE ANOTHER AREA OF RAIN INTO THE EVE HRS TOO. WARM CLOUD DEPTH UP TO 3KM SO WE COULD GET SOME HEAVIER RAINS SE AND WL MENTION IN ZNS. CHCS LINGER INTO FRI MRNG BEFORE SYS FINALLY MOVES AWAY AND WE SEE NIL WX INTO THE NGT. TEMPS WL BE PROBLEMATIC WITH UNSEASONALLY COOL READINGS AND A SHARP GRADIENT. STAYED TWRD COOL END OF GUIDANCE WHICH IS GENERALLY ETA/GFS MOS COMPROMISE. XPC LTL REBOUND TRMW WITH COLD ADVCTN AND PCPN...AND SOME CLOUDS HOLDING THINGS UP THU NGT. CLRG SHOULD BEGIN FRI HELPING US WRM A BIT AGN...POSSIBLY GETTING TO WRMR NGM MOS NUMBERS. WHEN A FEW DEGS BLO GFS MOS FRI NGT WHICH SHOULD BE IDEAL FOR RADITATIONAL COOLING...AND MAY HAVE TO BE DROPPED MORE IN COMING FCSTS. .LONG TERM...SAT THRU WED RATHER LOW CONFIDENCE IN THIS PD AS MYRIAD OF SHRT WVS RIDE ACTIVE WLYS WITH EFFECTS OF CANADIAN VORTEX AS WELL. WOULD AGREE WITH NCEP DISCUSSION AT THIS POINT LEANING TWRD RECENT GFS RUNS AND ENSEMBLES AND EURO MDLS...RATHER THAN 00Z GFS WHICH IS NOT AS BULLISH WITH SHRT WV MOVG INTO RCKYS THRU WRN NOAM RDG. THIS RESULTS IN MORE RDGING AND WSWLY FLOW BY THE MIDDLE OF NEXT WEEK. HWVR THIS ALSO LEAVES BNDRY JUST TO OUR S FOR AN EXTENDED PD SO HAVE CHCS INTO THE FCST FM SUN THRU WED. NOT MUCH CHG TO GOING FCST...BUT RAISED TEMPS A CATEGORY SAT PER ENSEMBLE MOS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 153 AM CDT THU MAY 13 2004 IAZ004>007-015-016-023-024-033-034-044-045-131100- CALHOUN-CARROLL-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WINNEBAGO-WORTH- 153 AM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...NORTHWEST OF A MASON CITY TO CARROLL LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING. SOME OF THE STORMS MAY PRODUCE HAIL...HOWEVER THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS LATE THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE IN THE SUNDAY NIGHT THROUGH MONDAY NIGHT TIMEFRAME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ017-025>028-035>039-046>050-057>061-070>073-081>083-092-093- 131100- ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO GORDO- CLARKE-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER- MADISON-MARSHALL-POLK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WARREN- WEBSTER-WRIGHT- 153 AM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH AND EAST OF A MASON CITY TO CARROLL LINE...AND NORTHWEST OF A LAMONI TO TAMA LINE. .DAY ONE...TONIGHT. THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA THIS MORNING. HEAVY RAINFALL IS LIKELY WITH THE STORMS ALONG WITH SOME SMALL HAIL. FLASH FLOODING IS POSSIBLE...ESPECIALLY OVER SOUTHWEST IOWA WHERE HEAVY RAINFALL FELL THIS PAST WEEKEND. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS LATE THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WOULD EASILY PRODUCE WIDESPREAD RAINFALL OF OVER AN INCH. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE IN THE SUNDAY NIGHT THROUGH MONDAY NIGHT TIMEFRAME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. IAZ062-074-075-084>086-094>097-131100- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK- WAPELLO-WAYNE- 153 AM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH AND EAST OF A LAMONI TO TAMA LINE. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS LATE THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WOULD EASILY PRODUCE WIDESPREAD RAINFALL OF ONE TO ONE AND ONE HALF INCHES. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE IN THE SUNDAY NIGHT THROUGH MONDAY NIGHT TIMEFRAME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394025, 5394026.